• Hypertrophic Cardiomyopathy (HCM)
  • Vaccines: 2023 Year in Review
  • Eyecare
  • Urothelial Carcinoma
  • Women's Health
  • Hemophilia
  • Heart Failure
  • Vaccines
  • Neonatal Care
  • NSCLC
  • Type II Inflammation
  • Substance Use Disorder
  • Gene Therapy
  • Lung Cancer
  • Spinal Muscular Atrophy
  • HIV
  • Post-Acute Care
  • Liver Disease
  • Biologics
  • Asthma
  • Atrial Fibrillation
  • RSV
  • COVID-19
  • Cardiovascular Diseases
  • Prescription Digital Therapeutics
  • Reproductive Health
  • The Improving Patient Access Podcast
  • Blood Cancer
  • Ulcerative Colitis
  • Respiratory Conditions
  • Multiple Sclerosis
  • Digital Health
  • Population Health
  • Sleep Disorders
  • Biosimilars
  • Plaque Psoriasis
  • Leukemia and Lymphoma
  • Oncology
  • Pediatrics
  • Urology
  • Obstetrics-Gynecology & Women's Health
  • Opioids
  • Solid Tumors
  • Autoimmune Diseases
  • Dermatology
  • Diabetes
  • Mental Health

Unhealthy Weight Gain Potential Side Effect of Antiretroviral Therapy

News
Article

ART-related weight gain is a relatively new phenomenon even though ART has been around for nearly 30 years.

© Siam - stock.adobe.com

woman scale © Siam - stock.adobe.com

HIV is historically associated with weight loss and was even referred to as “slim disease” by local Ugandans during the beginning of the epidemic. Antiretroviral therapy (ART) has since revolutionized HIV care for almost 30 years now, but more recent drug formulas have caused unhealthy weight gain in patients, particularly in women and black populations.

A research team led by Nomathemba C. Chandiwana, BSc, M.B.B.Ch., M.P.H., DCH, from the University of the Witwatersrand in Johannesburg, South Africa, aimed to find the reasons why modern ART causes weight gain in some patients.

Many, if not all, HIV patients gain weight after beginning ART. Researchers believe this to be multifactorial and, in some cases, might be a side effect of the drugs themselves. This may be partly attributed to returning appetite from successful treatment, meaning weight can be maintained because the body no longer spends energy on fighting infections. However, this becomes a problem when weight increases so much that the patient becomes obese.

Weight gain first became associated with ART treatment around 2012, when new drugs replaced old, more toxic regimens. In a study of 14,000 North Americans living with HIV, scientists found that 20% of participants became overweight within three years of taking the new treatment.

Dolutegravir and bictegravir are common and successful ART agents associated with weight gain. One study of four African countries revealed that those on dolutegravir-based ART were twice as likely to have a body mass index of 25 or more.

Chandiwana and her team also looked at famine research which discovered that children, adolescents, and adults have a greater incidence of obesity after returning to normal feeding conditions from starvation, which causes the body to overcompensate and put on more weight than necessary.

“Excess weight gain on newer ART has emerged as a major clinical concern, as increasingly safe and potent ART agents are developed for the millions of people living with HIV (PLWH) globally,” the authors write. “The immediate priority is studies to both understand the underlying mechanisms of weight gain, as well as optimal approaches to address obesity.”

Until less obesogenic drugs are developed, the team urges HIV patients to focus on healthy living habits and to look toward weight-loss medications if all else fails.

Related Videos
© 2024 MJH Life Sciences

All rights reserved.